Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Wilmington, NC

August 20, 2021New Hanover County, North Carolina

NWS Wilmington, NC issued this special weather statement at Aug 20, 2021, 1:36 PM EDT for New Hanover County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2021, 1:36 PM EDT (17:36 UTC)
Expired
Aug 20, 2021, 2:15 PM EDT
In force
39 min
Issued by
NWS Wilmington, NC
Hail
0.00 in
Wind
30

County New Hanover County, NC

The radar

The Wilmington radar (KLTX), 48 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 5.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2221 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

958 
WWUS82 KILM 201736
SPSILM

Special Weather Statement
National Weather Service Wilmington NC
136 PM EDT Fri Aug 20 2021
 
NCZ108>110-201815-
Inland Brunswick NC-Coastal New Hanover NC-Coastal Brunswick NC-
136 PM EDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of south central New
Hanover and east central Brunswick Counties through 215 PM EDT...

At 136 PM EDT, Doppler radar was tracking a strong thunderstorm near
Boiling Spring Lakes, or near Snows Cut, moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph and frequent lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Carolina Beach, Kure Beach, South Masonboro Island, North Masonboro
Island, Snows Cut, Boiling Spring Lakes, Myrtle Grove, Sea Breeze,
Fort Fisher, Masonboro and Silver Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3415 7784 3408 7787 3407 7787 3397 7792
      3396 7809 3405 7811 3414 7794 3411 7794
      3417 7788 3417 7782
TIME...MOT...LOC 1736Z 240DEG 12KT 3405 7799 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

21

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Aug 20, 1:27 PM EDT, 9 minutes earlier.

Area forecast discussion, Aug 20, 1:27 PM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
127 PM EDT Fri Aug 20 2021

.SYNOPSIS...
Life-threatening rip currents are expected along area beaches
today through the weekend, as wave energy from Henri moves into
the surf zone. Several showers and thunderstorms are expected
today, as an upper low NW of the area moves very little. Slight
drying is expected in the days ahead, which would bring less
coverage of showers and thunderstorms this weekend, along with
near normal temperatures into next week.

&&

.UPDATE...
Swells continue to increase, as noted in adjacent buoy
observations. Most of the swell energy is focused around 10s.
These swells will maintain the threat of rough surf and life-
threatening rip currents through the day and into Saturday.
Boaters should also be aware that steep waves are possible near
inlet entrances, especially with each falling tide where the
current counters the incoming waves.

Otherwise, the forecast is on track with convection expected
from an active sea breeze and the approaching impulse rounding
the trough across western NC at the moment. While severe tstms
are not expected there could be some that become strong with
gusty winds, but the main threat would be from heavy
rainfall/localized flooding. WPC currently highlights portions
of southeast NC northward into the Mid-Atlantic region with a
Slight Risk ERO. Cloud cover will impact high temperatures
today, with near normal highs expected across much of the
forecast area.

&&

.NEAR TERM /THROUGH SATURDAY/...
Primary concern presently, an increasingly dangerous surf-zone
as ESE waves of 3 to 5 feet every 10-11 seconds fan-out from
Henri and propagate onto our beaches. Group-velocity of the
waves will aid in pushing excess water at times onto the beach
side of the surf-zone sand-bars, setting the stage for strong
rip currents to rush back out. Red flags posted for all beaches.
Although the afternoon will see rising tides at beaches, which
often reduces rip current intensity, swell from Henri will be
gaining amplitude and energy.

Rich theta-e air, equivalent potential temperature, will serve
as an excellent medium for rooted TSTMs today, as several waves
of energy aloft, ahead of an upper low, assist convection in
tapping of this resource. Moisture distribution could favor some
of the more rain- loaded storms near the coast, from mid-
afternoon, and several more waves of convection through the
evening with upper support. The overall low effective shear
should prevent many severe storms, but localized wet-downbursts
are possible with MUCAPES near 3000 Joules.

We see drying aloft wrapped behind the upper trough into
Saturday, pushing perhaps what could be called a weak cold front
offshore, weak offshore flow in its wake, curtailing convective
coverage and intensity Saturday. Proximity of the upper low
will also serve to shave off the recent intense heat, bringing
us closer to what is considered 'normal' for late August.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
An upper level cutoff low will be north of the area Saturday
night through Sunday night, with weak impulses rounding the low
across the area and sufficient moisture aiding scattered
convection Sunday. Overnight pops in the forecast for coastal
areas each night. With Henri well to the northeast at this time,
low level southerly flow redevelops maintaining humid weather.
Lows each night in the low 70s and highs Sunday around 90 with
heat indices around 100.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Typical summertime forecast in store for most of next week,
with diurnal convection particularly focused along sea breeze
and Piedmont trough and temps just slightly above normal.
Dewpoints expected to remain in the low to mid 70s with low
level southerly flow, and heat indices may reach triple digits
Monday to Wednesday. Northerly flow aloft develops Monday and
Tuesday behind exiting trough, though this appears to draw
moisture from Henri on Monday. Tuesday may see advection of
pretty dry air aloft that could limit daytime convection
coverage. A weak mid level ridge develops mid- week, but doesn't
appear strong enough to keep rain out of the forecast.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Very moist, upper level trough, and sea-breeze will be focus for
scattered thunderstorms to develop this afternoon and into the
evening. VFR with possible MVFR/IFR in/near thunderstorms.

Tonight expect possible MVFR from mist and possible IFR from stratus
developing before sunrise and KFLO and KLBT. Winds are expected to
be light and variable with a sea breeze resulting in generally light
south to southeast winds at KILM, KCRE, and KMYR. Winds
locally higher/variable near any convection.

Extended Outlook...Typical summer weather with isolated to scattered
showers and storms each day.

&&

.MARINE...
Through Saturday...An advisory was needed because of 6 foot
seas tonight offshore. This was marginal from Cape Fear to
Little River, but with enhanced shoaling around Frying Pan, a
heads up is appropriate of the Henri ESE swell, peaking at 6-7
feet at 41013 tonight, every 10-11 seconds. The other hazard
today will be TSTMs, some strong inshore late today and tonight,
with support of an upper low approaching. Gusts to 40 kt and
blinding rain should be expected in stronger storms later today
and this evening, and radar updates are highly encouraged before
a venture out. Outside of TSTMs, winds will not be problematic,
mainly light and variable as a weak front slips offshore late
tonight, and a weak offshore wind follows in its wake Saturday,
with Henri swell still in the picture rolling ashore.

Saturday Night through Tuesday...Southwest winds 10-15 kts
dominate the coastal waters Saturday night through Tuesday
around high pressure centered to the east. Seas linger in the
3-4 ft range late weekend through Tuesday, with 5 footers
possible across outer coastal waters Monday night. Lingering E
swell from Henri will be diminishing on Sunday as a 6 sec S wind
wave builds and dominates the wave spectrum going into next
week.

&&

.TIDES/COASTAL FLOODING...
Full moon this Sunday will lead to elevated water levels along
the coast over the next few days. As a result, a Coastal Flood
Advisory will be needed for the lower Cape Fear River this
evening, for inundation over parts of Battleship Park and
Downtown Wilmington, with up to a half foot of brackish water.
This is likely to continue through at least the weekend and
could even go to early next week, but the tidal flooding
is expected to remain minor in scope.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...High Rip Current Risk until 8 PM EDT this evening for SCZ054-
     056.
NC...High Rip Current Risk until 8 PM EDT this evening for NCZ106-
     108-110.
     Coastal Flood Advisory from 7 PM to 11 PM EDT this evening for
     NCZ107.
MARINE...Small Craft Advisory from 6 PM this evening to 8 AM EDT
     Saturday for AMZ250-252.

&&

SYNOPSIS...ILM
UPDATE...SRP
NEAR TERM...08
SHORT TERM...VAO
LONG TERM...VAO
AVIATION...RH
MARINE...08/VAO
TIDES/COASTAL FLOODING...SRP/08
Hazardous weather outlook, Aug 20, 6:09 AM EDT, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
609 AM EDT Fri Aug 20 2021

NCZ106-108-110-211015-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
609 AM EDT Fri Aug 20 2021

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

Several rounds of TSTMs later today and tonight may cause flooding in
spots.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Dangerous rip currents are likely through much of the weekend due to
swell from Henri.

Minor coastal flooding at the beaches is possible Saturday evening
with high tide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ254-256-211015-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
609 AM EDT Fri Aug 20 2021

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ017-023-024-032-033-039-055-058-059-211015-
Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg-
Inland Georgetown-Central Horry-Northern Horry-
609 AM EDT Fri Aug 20 2021

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Today and tonight.

Marginal risk of excessive water later today from TSTMs.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-211015-
Inland New Hanover-
609 AM EDT Fri Aug 20 2021

...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 PM TO 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

Slight risk of excessive water later today and tonight from
several rounds of thunderstorms. This may worsen tidal flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional advisories are likely through early next for minor tidal
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-211015-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
609 AM EDT Fri Aug 20 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 8 AM EDT
SATURDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-109-211015-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-
609 AM EDT Fri Aug 20 2021

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Localized flooding from excessive water may occur in spots later
today and this evening, as several rounds of TSTMs affect the area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-056-211015-
Coastal Horry-Coastal Georgetown-
609 AM EDT Fri Aug 20 2021

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

High Rip Current Risk.

Several rounds of TSTMs later today and tonight could cause
torrential rainfall and briefly excessive water.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Dangerous rip currents are likely through much of the weekend due to
swell from Henri.

Minor coastal flooding at the beaches possible Saturday evening with
high tide due to approach of full moon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

8

In the hours before

Special weather statement, Aug 20, 1:36 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington NC
136 PM EDT Fri Aug 20 2021

NCZ108>110-201815-
Inland Brunswick NC-Coastal New Hanover NC-Coastal Brunswick NC-
136 PM EDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of south central New
Hanover and east central Brunswick Counties through 215 PM EDT...

At 136 PM EDT, Doppler radar was tracking a strong thunderstorm near
Boiling Spring Lakes, or near Snows Cut, moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph and frequent lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Carolina Beach, Kure Beach, South Masonboro Island, North Masonboro
Island, Snows Cut, Boiling Spring Lakes, Myrtle Grove, Sea Breeze,
Fort Fisher, Masonboro and Silver Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3415 7784 3408 7787 3407 7787 3397 7792
      3396 7809 3405 7811 3414 7794 3411 7794
      3417 7788 3417 7782
TIME...MOT...LOC 1736Z 240DEG 12KT 3405 7799

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

21

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 10:45 PM EDTSpecial Weather StatementILMRobeson30 min
Aug 20, 3:46 AM EDTSmall Craft AdvisoryILM25 hr
Aug 20, 3:53 AM EDTCoastal Flood AdvisoryILMNew Hanover19 hr
Aug 20, 2:13 PM EDTSpecial Weather StatementILMNew Hanover47 min
Aug 20, 2:22 PM EDTSevere Thunderstorm WarningILMNew Hanover23 min
Aug 20, 2:29 PM EDTAreal Flood AdvisoryILMBrunswick, New Hanover, Pender75 min
Aug 20, 3:03 PM EDTSpecial Weather StatementILMNew Hanover27 min
Aug 19, 8:52 PM EDTSpecial Weather StatementILMDarlington53 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.